North Carolina, 2023High Wind in North Carolina, May 1 to 2, 2023
May 1 to 2, 2023 · NWS RNK · 2 events in 2 counties and zones
A broad area of upper level low pressure was centered over the Great Lakes, producing a tightened pressure gradient over the Mid Atlantic region and eastern United States. Shortwave troughs rotated through the base of the upper low, and the passage of one such trough brought increased wind speeds and gusts to the mountains of northwest North Carolina.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of upper level low pressure was centered over the Great Lakes, producing a tightened pressure gradient over the Mid Atlantic region and eastern United States. Shortwave troughs rotated through the base of the upper low, and the passage of one such trough brought increased wind speeds and gusts to the mountains of northwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 12:59 AM EST, 46 minutes earlier.
Area forecast discussion, May 1, 12:59 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
159 AM EDT Mon May 1 2023
.SYNOPSIS...
A low pressure system will cross the region this morning, followed
by a strong cold front this afternoon. Behind the front, look for
winds to become, and remain, gusty through mid-week with clouds,
with isolated to scattered showers across the mountains, and
below normal temperatures for the entire area. By the second
half of the week, winds trend weaker, and temperatures starting
trending milder.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1245 AM EDT Monday...
Forecast updates early Monday morning reflect high level clouds
still over far eastern sections of the region, but quickly
exiting the region. Also, temperatures across the mountains have
been colder than forecast. This is allowing for a greater
potential for some of highest elevations to experience some
light snow or graupel associated with isolated to scattered
coverage of precipitation.
As of 940 PM EDT Sunday...
Wind advisory issued for higher elevations of the southern
Blue Ridge...
With winds gusting to advisory criteria thanks to a sharp
pressure gradient behind a cold front, a wind advisory has been
issued for the southern Blue Ridge. While values fall below
criteria later tonight, confidence has increased that advisory
level winds will return Monday.
Additional shortwave energy rotating around the anomalously
deep upper level low over the Great Lakes, will bring a
reinforcement of upslope clouds and even spawn a few showers
through the night. As a result, kept small POPs in this area
through the overnight hours.
No changes were made to low temperatures tonight.
Combination of cold air advection and pressure rises behind the
front, along with deep mixing on Monday will result in gusty
wind across the region. Large lapse rates which will lead to
isolated to scattered upslope showers may also bring stronger
wind aloft down to the surface. The current wind advisory for
the southern Blue Ridge may need to be expanded, if signals
persist in the 00z model runs.
Held maxes with the cloud cover in the mountains in the 40s on
Monday. More sun in the piedmont Monday morning will enable
temperatures to reach in the 60s.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EDT Sunday...
Below normal temperatures and gusty winds...
A large upper low pressure system will continue to sit over the
Great Lakes region, providing continuous northwesterly flow to the
central Appalachians, which will keep cooler air advecting into the
area. This will keep temperatures below normal through this forecast
period. With plenty of cold air advection and steep pressure rises,
expecting winds to be gusty for the beginning of the work week. The
northwesterly flow will also keep chances of upslope showers for the
western slopes of the mountains, where some snow could mix in with
the rain given the near freezing temperatures. Any snow will likely
be limited to the higher elevations across southeast West Virginia,
and accumulations will be very light.
By the middle of the week, the low get pushed eastward as upper
ridging builds in over the central US and surface high pressure
develops over the Great Plains. This will start to move
eastward by midweek, decreasing the winds and bringing an end to
the upslope showers. With decreased winds and clearer skies,
Wednesday night into Thursday morning has a greater potential
for frost development west of the Blue Ridge.
Below normal temperatures will be the norm for the next few days, as
high temperatures will be in the low 50s to low 60s, with some
locations in the mountains in the upper 40s. Lows will get to the
low 30s west of the Blue Ridge and upper 30s to low 40s east.
Forecast confidence is high.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 145 PM EDT Sunday...
Temperatures gradually trend upwards...
Upper level ridging will start to expand eastward during the later
half of the work week, and surface high pressure will slide into the
area. This will allow for a few days of warming and drying, and
temperatures will start to rebound towards normal to end the week
and begin the weekend.
Towards the end of this forecast period, chances for precipitation
may increase as a couple areas of low pressure may develop
along the southern tier of the US and move east. There is a
large spread in the long range guidance with how any of those
disturbances develop, and in the evolution of the upper level
pattern by next week, therefore have not gone higher than chance
PoPs at this time.
High temperatures will start off this forecast period in the low to
60s for most, reaching the upper 60s to low 70s by the end of the
week. Lows will go from the mid 30s to mid 40s, to mid to upper 40s
by the weekend.
Forecast confidence is moderate.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...
VFR conditions are expected across the Piedmont region during
the extent of the valid TAF forecast concluding at 06Z/2AM
Tuesday.
Across the mountains, expect a mix of MVFR and low end VFR
ceilings with isolated to scattered showers.
Winds will be gusty throughout the forecast period with 25 to 35
kt gusts common across the mountains and 15 to 25 kts common
across the Piedmont.
Confidence in the above aviation scenario is high.
Extended Outlook Monday night through Friday...
Persistent gusty west to southwest wind Monday night through
Wednesday is expected along with MVFR clouds and isolated
showers in the mountains. Mainly VFR conditions are expected in
the foothills of Virginia and North Carolina with a small
potential for MVFR ceilings in the afternoon with the passage of
a short wave.
Thursday and Friday will be VFR, dry and warmer with lighter
wind.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ015>017.
NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/DS/PH
SHORT TERM...AS
LONG TERM...AS
AVIATION...DS/PH
Hazardous weather outlook, Apr 30, 8:36 PM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
936 PM EDT Sun Apr 30 2023
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-020145-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
936 PM EDT Sun Apr 30 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
The combination of already wet ground and strong, gusty wind will
increase the potential for downed trees and power outages tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The combination of already wet ground and strong, gusty wind will
increase the potential for downed trees and power outages Monday.
There is a potential for frost and freeze conditions on Wednesday
night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018>020-WVZ042>044-507-508-020145-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
936 PM EDT Sun Apr 30 2023
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
The combination of already wet ground and strong, gusty wind will
increase the potential for downed trees and power outages tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The combination of already wet ground and strong, gusty wind will
increase the potential for downed trees and power outages Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015>017-020145-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
936 PM EDT Sun Apr 30 2023
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
The combination of already wet ground and strong, gusty wind will
increase the potential for downed trees and power outages tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
The combination of already wet ground and strong, gusty wind will
increase the potential for downed trees and power outages Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Ashe
- When
- May 1, 1:45 AM EST
- Where
- Ashe forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
A wind gust of 68 MPH was measured by a private weather station two miles east-northeast of Baldwin, North Carolina.
High Wind, Watauga
- When
- May 2, 6:45 AM EST
- Where
- Watauga forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
A wind gust of 58 mph was measured by a private weather station in Aho, North Carolina.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099421, 1099423.